Kansas, 2003

Flash Flood and Hail in Kansas, June 11, 2003

June 11, 2003 · NWS DDC · 8 events in 3 counties and zones

4 hail, 3 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 11, 1:23 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 11, 1:23 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
223 PM CDT WED JUN 11 2003

DAYS 1-2...
MAIN FORECAST DECISION THIS CYCLE IS AGAIN WHETHER OR NOT SEVERE
WILL OCCUR, AND WHERE IN CWA, THIS EVENING AND OVERNIGHT.

LATEST SURFACE ANALYSIS FROM 18Z SUGGESTS A STATIONARY FRONT DRAPED
FROM EAST TO WEST THEN NORTHWEST ACROSS CWA. ALSO, THINK THERE ARE
FEW LEFT OVER OUTFLOW BOUNDARIES AROUND WHICH CU FIELD HAS BEEN
FORMING AND CONCENTRATING NEAR. THE CONVECTIVE TEMP FROM 12Z DDC
SOUNDING SHOWED 87F, AND AT 1830Z MANY STATIONS NEAR OKLAHOMA
BORDER WERE IN MID 80S AND CLIMBING. FURTHERMORE, A SMALL SCALE
WAVE IS EVIDENT FROM LOOP OF WATER VAPOR MOVING EAST-NORTHEAST
THROUGH THE TEXAS PANHANDLE. WITH ALL THESE INGREDIENTS ALREADY IN
PLACE, FEEL SOME POPS ARE NEEDED TONIGHT FOR THUNDER. AT
THIS TIME, HARD TO PIN POINT WHERE ONE RISK IS GREATER THAN ANOTHER.

HAVE DECIDED TO GO WITH 20 POPS ALL AREAS TONIGHT, THINKING EASTERN
CWA HAS GREATEST CHANCE FOR SEVERE. 12Z SOUNDING WET BULB ZERO HEIGHT
SHOWED 9800 AGL AT DDC, SUGGESTING ONLY 30,000 FEET HIGH 50DBZ HEIGHT
NEEDED FOR SVR HAIL. ALSO, THE LI WAS -8.5, SUGGESTING PLENTY OF
INSTABILITY. THE WIND PROFILE IN THE VERTICAL SHOWED VEERING
WINDS FROM SURFACE TO ABOUT 2,500 FEET, THEN MUCH LESS DEGREE OF
VEERING UP TO ABOUT 10,000 FT.  WINDS ALOFT ARE RATHER LIGHT,
GENERALLY FROM THE WEST AT 20-30KTS.

TOOK A LOOK AT THE MODEL INITIALIZATION, AND THE ETA WAS BEST
OVERALL, BUT STILL NOT AGREEING WITH OTHER MODELS AFTER 42 HOURS.
WILL STAY WITH THE LATEST FEELING THAT THERE WILL BE 20 TO 30
PERCENT COVERAGE OF THUNDERSTORMS, SOME POSSIBLE SEVERE (WITHOUT
MENTIONING IT IN WORDING) FROM TONIGHT THROUGH FRIDAY NIGHT, MAINLY
IN THE MID TO LATE AFTERNOON AND OVERNIGHT HOURS. WILL CONTINUE
WITH 20 POPS TILL FRIDAY AFTERNOON, WHEN I THINK THE NEXT STRONG
UPPER WAVE WILL CROSS. WENT WITH 40 POPS EAST AND 30 POPS WEST FOR
FRIDAY AFTERNOON. THE DEW POINT PROGS BRING 70-75F NORTH ON
SOUTHEASTERLY JET THROUGH ABOUT THE EASTERN CWA. THE CONVECTIVE
TEMPS SHOULD BE LOWER AS COLD AIR ADVECTS IN ON THE UPPER WAVE.

TEMPERATURES HAVE BEEN QUIRKY LATELY, WITH LOWS AT P28 YO-YOING FROM
55F ON THE 9TH, 71 ON THE 10TH, AND 60 THIS MORNING. ON THE OTHER
HAND, DURING THE SAME PERIOD DDC WAS 57/61/61. GO FIGURE. THIS
MORNING, GCK WITH A LOW OF 62F WAS THE WARMEST CCF STATION IN OUR
CWA, AND THEY ARE CLIMATOLOGICALLY THE COOLEST. WITH THAT VENTING
OFF MY CHEST, HAVE DECIDED TO STAY NEAR MODEL GUIDANCE FROM THE
ETA ON LOW TEMPS, AND SLIGHTLY HIGHER FOR MAX TEMPS.

DAYS 3-7...

GFS/ECMWF AND TO A SOMEWHAT LESSER DEGREE CANADIAN ALL SHOWING 5H
LOW DEVELOPING IN THE PLAINS SATURDAY. THIS FEATURE WAS PRESENT
YESTERDAY BUT LOCATION AND STRENGTH WAS SOMEWHAT DIFFERENT. EVEN
WITH THESE DISCREPANCIES IN MIND IT DOES SUGGEST A WAVE WILL BE
ENTERING THE PLAINS LATE FRIDAY INTO SAT. AS A RESULT HAVE BUMPED UP
POPS SLIGHTLY IN FRIDAY NIGHT AND SATURDAY THEN SPREAD SMALL POPS
INTO SATURDAY NIGHT.

WITH WHAT MAY BE A BEGINNING OF A MJO AND LOW AAM TENDENCY WE WILL
LIKELY REMAIN IN A HIGH AMPLIFIED, RETROGRESSIVE FLOW PATTERN NEXT
WEEK. AS A RESULT WOULD EXPECT TO SEE OUR ERN PACIFIC RIDGE SHIFT
FURTHER WEST WITH A TROF DEVELOPING IN THE ERN PACIFIC. PNA
TELECONNECTION ALSO SUGGESTING TROFING IN THE ERN PACIFIC AS WELL.
AT THIS TIME ONLY THE ECMWF WAS TRYING TO DO THIS MID WEEK SO WILL
THEREFORE FOLLOW THE ECMWF SOLUTION AND CONTINUE WITH A DRY FORECAST
EARLY NEXT WEEK WITH TEMPS WARMING ABOVE THE SEASONAL NORMALS. WILL
HOWEVER REINTRODUCE SLT CHC POPS ON WEDNESDAY.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 64 88 60 84 / 20 20 20 40
GCK 61 86 57 84 / 20 20 20 30
EHA 59 88 58 86 / 20 20 20 30
LBL 61 89 59 85 / 20 20 20 30
HYS 65 87 58 83 / 20 20 20 40
P28 69 90 64 87 / 20 20 20 40

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

12/18
Hazardous weather outlook, Jun 11, 4:00 AM CST, 12 hours 50 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE EAST OF A LIBERAL TO JETMORE TO
LARNED LINE LATE THIS AFTERNOON.  IF STORMS DEVELOP, A COUPLE OF
THEM COULD BE SEVERE WITH HAIL THE SIZE OF NICKELS.

FOR MORE WEATHER INFORMATION, PLEASE CHECK OUR WEBSITE AT:
www.crh.noaa.gov/ddc

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT, ALONG AND EAST
OF THE DEFINED AREA.

15

The radar

The Goodland radar (KGLD), 151 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Hamilton

When
June 11, 4:50 PM CST
Where
Hamilton County, Coolidge
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.033, -102.000

Flash Flood, Hamilton

When
June 11, 6:00 PM CST to 8:00 PM CST
Where
Hamilton County, 3 mi ESE of Coolidge
Reported by
LAW ENFORCEMENT
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Water was flowing over county roads

Hail, Seward

When
June 11, 8:15 PM CST
Where
Seward County, 21 mi N of Liberal
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.333, -100.933

Hail, Seward

When
June 11, 8:25 PM CST
Where
Seward County, 3 mi SW of Kismet
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.167, -100.733

Thunderstorm Wind, Ellis

When
June 11, 10:55 PM CST
Where
Ellis County, Yocemento
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.900, -99.417

Thunderstorm Wind, Ellis

When
June 11, 11:25 PM CST
Where
Ellis County, Hays
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -99.317

Thunderstorm Wind, Ellis

When
June 11, 11:30 PM CST
Where
Ellis County, Schoenchen
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.717, -99.317

Hail, Ellis

When
June 11, 11:40 PM CST
Where
Ellis County, 1 mi W of Catharine
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.933, -99.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365428, 5365429, 5365430, 5365431, 5365432, 5365433, 5365434, 5365435.